OBJECTIVE: This study was conducted to determine the effect of intramuscular ondansetron on ketamine-associated vomiting in children undergoing procedural sedation.
METHODS: This randomized, double-blind, placebo-controlled, parallel-group clinical trial was conducted at the emergency departments of two university-affiliated tertiary care hospitals. Eligible participants included all 6-month to 16-year-old children who received IM ketamine for PSA in the ED. A convenience sampling approach was used and a block randomization method was applied (blocks of four) using a computer-generated random sequence. Patients received ketamine 4?mg/kg or ketamine 4?mg/kg plus ondansetron 0.1?mg/kg intramuscularly. All findings including the occurrence of vomiting and its frequency were then recorded in the data collection sheets.
RESULTS: Of 56 patients who received ondansetron plus ketamin, 7 (12.5%) and 1 (1.8%) experienced vomiting during recovery and before discharge and Of 65 patients in the control group, 14 (21.5%) and 6 (9.2%) experienced vomiting during recovery and before discharge, respectively. The observed differences in the rates of vomiting during recovery and at discharge were statistically significant between the two groups (P-value of 0.03 and <0.001, respectively).
CONCLUSION: Intramuscular ondansetron is effective in controlling ketamine-associated vomiting.
Procedural sedation without IV access is unusual in anesthesiology. Providing ondansetron intravenously is therefore very easy. This limits the interest of this paper to anesthesiology.
It's an interesting study with a positive result, however most Canadian EDs likely use IM ketamine very rarely.
I was surprised to read about intramuscular injections in children for sedation, knowing that it is a fading practice in pediatric anesthesia. My other concern was drug compatibility of ketamine and ondansetron in a single syringe. Nevertheless, this is a useful article.
Helpful information for those who use IM ketamine for sedation. It would be useful to see if this can be replicated with IV medications.
As an emergency physician, I don't find this information particularly practice changing. IM is a less preferred route for ketamine in paediatric sedation and adding a second IM agent to reduce occurrence of vomiting seems aggressive.